Q. I take hydrochlorothiazide (a diuretic) and long-acting metoprolol to control my high blood pressure (a beta-blocker). I'm alright, but my heart rate hasn't increased as much as it did before I started taking the metoprolol. Does this suggest that when I exercise, I am not receiving as much health benefit as I may be?
A. All beta-blockers cause a decrease in heart rate. The slower pace occurs both at rest and during exertion. To gain the maximum benefit from aerobic exercise, your heart rate should be in the moderate-intensity zone for at least 30 minutes most days of the week. Moderate-intensity exercise is defined as exercising at a heart rate of 60% to 75% of your maximum.
220 minus your age is a simple calculation for determining your maximal heart rate. As an example, if you are 60 years old, your maximum heart rate is 160. Thus, moderate-intensity exercise is defined as a pulse rate of 96 to 120 beats per minute. While this method is often effective at determining the aerobic intensity of exercise, it does not work for individuals who use a beta-blocker. And, sadly, there is no straightforward solution to compensate for the drug's slower rate.
Rather than that, you can assess your effort by monitoring your respiration. You should be able to speak after moderate-intensity exercise, but with pauses to regain your breath. If you are having difficulty breathing and are unable to speak during exercise, you are performing at a high intensity.
Can beta-blockers have an effect on your capacity to exercise? The studies that have been conducted on your subject have not yielded a conclusive response. A beta-blocker is likely to impair a competitive athlete's performance. However, for the majority of us who exercise to maintain our health, the data points to no loss of benefit, even if we do not meet the typical heart rate standards.
As a result, your beta-blocker will not hinder you from reaping the benefits of exercise. You will continue to gain muscle, maintain strong bones, and reduce your cholesterol and blood sugar levels. Additionally, you'll increase the efficiency and endurance of your heart.
If you have recently begun taking a beta-blocker, you may experience decreased energy and even sluggishness throughout your workout regimen. However, over time, you should regain the same sensation of fulfilment from exercise.
When I was diagnosed with hypertension, I have prescribed a beta-blocker. I disliked not being able to use my heart rate to direct my workouts. As a result, I switched to medication from a different class that does not slow the heart rate. However, there may be specific reasons why your doctor wants you to take a beta-blocker. This is an excellent question to bring up during your next doctor visit.
(Via phone call)